HealthDay News — Lower-gastrointestinal (GI) bleeding is associated with high risks for colorectal cancer in patients with atrial fibrillation treated with oral anticoagulation (OAC) therapy, according to a study published online Feb. 6 in the European Heart Journal.

Peter Vibe Rasmussen, M.D., from the University of Copenhagen in Denmark, and colleagues examined the extent to which lower-GI bleeding represents the unmasking of occult colorectal cancer in a study involving 125,418 patients with atrial fibrillation initiating OAC therapy.

The researchers identified 2,576 patients with lower-GI bleeding during a maximum of three years of follow-up; of these patients, 140 were subsequently diagnosed with colorectal cancer within the first year of lower-GI bleeding. After lower-GI bleeding, the risks for colorectal cancer were high in all age groups, with the absolute one-year risk ranging from 3.7 to 8.1 percent in those aged ≤65 years and 76 to 80 years, respectively. Increased risk ratios of colorectal cancer were seen across all age groups, with a risk ratio of 24.2 and 12.3 for those aged ≤65 years and >85 years, respectively, when comparing patients with and without lower-GI bleeding.


Continue Reading

“Our findings underline the important point that patients with gastrointestinal bleeding should always be offered meticulous clinical examination, irrespective of whether or not they are taking anticoagulants,” Rasmussen said in a statement. “It should not be dismissed as a mere consequence of anticoagulant treatment.”

Several authors disclosed financial ties to pharmaceutical companies, including Bristol-Myers Squibb and Pfizer, which funded the study.

Abstract/Full Text

Related Articles